Louisiana, 2008Flash Flooding and Hail in Louisiana, May 14 to 15, 2008
May 14 to 15, 2008 · NWS JAN · 10 events in 7 counties and zones
Multiple rounds of storms evolved over the region starting late on the 14th and lasted through the 15th. This produced several areas of heavy rainfall across the forecast area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- $1.6 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of storms evolved over the region starting late on the 14th and lasted through the 15th. This produced several areas of heavy rainfall across the forecast area. The region that experienced the greatest rainfall was across Northeast Louisiana, and West Central Mississippi where 5 to 8 inches fell. The other area of heavy rain was along Interstate 20, through Central and East Central Mississippi. Here, 3 to 6 inches fell. All this heavy rain resulted in flash flooding across the area. The severe weather was more scattered in nature, but what did occur was mainly damaging winds and located across the southern half of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 10:56 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 14, 10:56 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CDT WED MAY 14 2008
.DISCUSSION...HAVE ADJUSTED THE FLOOD WATCH TO COVER ALL AREAS ALONG
AND WEST OF THE I-55 CORRIDOR FOR TODAY AND THE ENTIRE FORECAST AREA
FOR TONIGHT AND THURSDAY. WIDESPREAD RAINFALL CONTINUES OVER NWRN
ZONES AS THE REMNANTS OF THE DISSIPATING MCS MOVE INTO THE AREA. THE
BEST INSTABILITY HAS SHIFTED SWD IN RESPONSE TO THE COOL POOL
ASSOCIATED WITH WIDESPREAD RAIN OVER THE DELTA. THE FRONTAL BOUNDARY
REMAINS STALLED OVER SWRN ZONES AND WILL REMAIN A FOCUS FOR STRONG
CONVECTION OVER SWRN AND WCNTRL ZONES TODAY. THE NEXT DISTURBANCE
CAN BE SEEN ON SATELLITE PIX INTENSIFYING OVER SERN TX. THE BETTER
CHANCE FOR SEVERE STORMS WILL BE OVER SWRN AREAS WHERE CAPE AND
INSTABILITY...SURFACE BASED AND ELEVATED...WILL BE HIGHEST. ALSO
ADJUSTED MAX TEMPS SLIGHTLY LOWER FOR NW/WCNTRL ZONES FOR TODAY AND
ADJUSTED POPS AND QPF FOR TODAY AND TONIGHT.
&&
.PREV DISCUSSION...417 AM CDT WED MAY 14 2008 AN OUT OF CHARACTER
HEAVY RAIN EVENT FOR THE MONTH OF MAY APPEARS TO BE UNDERWAY ACROSS
THE REGION. THE FIRST COMPLEX OF STORMS MOVED THROUGH NERN LA SINCE
SUNSET DUMPING ABOUT 2 TO 3 INCHES IN PLACES. MORE RAIN ASSOCIATED
WITH MERGING MCS ACTIVITY FROM AR TO TX IS POISED TO RE-ENTER THE
DELTA REGION...SERN AR AND NERN LA BEFORE MIDDAY. WE SHOULD TAKE
NOTE THAT KSHV PICKED UP NEARLY 7 INCHES OVERNIGHT SO EXTREME RAIN
TOTALS ABOVE 5 INCHES WILL DEFINITELY BE POSSIBLE WITH THIS STORM
SYSTEM. OUR FFA HAS BEEN EXTENDED FOR NWRN PORTIONS OF THE CWFA
THROUGH THURSDAY AND HAS BEEN EXPANDED FOR TONIGHT AND THURSDAY TO
INCLUDE LOCATIONS GENERALLY N OF I-20.
TROPICAL FEED OF MOISTURE FROM BOTH GULF AND PACIFIC SHOWING UP ON
SATELLITE IMAGERY ALREADY WITH UPPER LOW CUTTING OFF OVER SWRN NM.
VERY RICH MOIST AIR MASS(PWATS NEAR 2 INCHES) WORKING INLAND OVER
ERN TX WHERE 70F DEWPOINTS MARCHING NWWD. OUR PWATS NOW NEAR 1.5
INCHES THIS MORNING CLIMB TO A WHOPPING 2.2 INCHES BY TONIGHT OVER
WRN HALF OF CWFA EXPANDING TO MOST OF THE AREA EARLY THURSDAY. THESE
VALUES WOULD REPRESENT SOME 220% OF NORMAL FOR THIS TIME OF YEAR AND
ANOTHER INDICATION OF FLOODING POTENTIAL.
850MB MOISTURE TRANSPORT OF 335-340K THETA E AIR REMAINS IN PLACE
THROUGH ABOUT MIDDAY THURSDAY BEFORE SAGGING INTO SRN MS. INCREASING
200MB DIVERGENT FIELD ALSO HOLDS IN PLACE UNTIL LATE THURSDAY AS
MLCAPES RISE TO 1500-2000+J/KG THIS AFTERNOON AND THURSDAY WITH
PERIODIC 6.5C 7-500MB LAPSE RATES AND NEAR 40 K INDEXES TO PRODUCE
SUCCESSIVE ROUNDS OF SHRA/TSRA. A RISK FOR ISOLATED SEVERE STORMS
FROM MID AFTERNOON THROUGH THURSDAY TO THE S OF PRIMARY MCS ACTIVITY
COULD RESULT IN SEVERAL WW BOXES AS WELL. REFER TO SPC OUTLOOKS AND
HWOJAN FOR MORE DETAILS.
TEMPS SHOULD REMAIN IN A RATHER NARROW TRADING RANGE FROM THE MID
60S TO AROUND 80F. NO BIG DEVIATIONS FROM MAV MOS IN MOST CASES. /40/
THURSDAY NIGHT THROUGH NEXT WEDNESDAY...CONVECTION WILL PROBABLY BE
ONGOING ACROSS THE SOUTH HALF OF THE CWA FIRST THING THURSDAY
EVENING...BUT ACTIVITY SHOULD BE WINDING DOWN ACROSS THE FORECAST
AREA AS WE PROGRESS INTO THE OVERNIGHT PERIOD THURSDAY AND INTO
FRIDAY MORNING AS THE COLD FRONT PUSHES SOUTH OF THE CWA. MOST OF THE
FORECAST AREA WILL BE RAIN FREE BY SUNRISE...BUT I WONT RULE OUT A
FEW LIGHT SHOWERS HANGING ON ACROSS MAINLY EAST AND SOUTHEAST
MISSISSIPPI FIRST THING FRIDAY MORNING.
HIGH PRESSURE WILL NUDGE INTO THE REGION FROM THE WEST ALLOWING SOME
SLIGHTLY COOLER AND DRIER AIR TO WORK ITS WAY INTO THE AREA. A
VERY WEAK BOUNDARY ASSOCIATED WITH A SURFACE LOW THATS HUNG UP OVER
THE NORTHEAST UNITED STATES WILL SWING THROUGH ON SUNDAY. OTHER
THAN A SLIGHT INCREASE IN CLOUD COVER...LITTLE IF ANY IN THE WAY OF
RAIN WILL MAKE IT INTO THE AREA AS A RESULT OF THE DRIER AIRMASS IN
PLACE.
WEAK SOUTHERLY FLOW WILL RETURN TO THE AREA ON MONDAY. ANOTHER
UPPER LEVEL TROUGH WILL THEN SWING ACROSS TEXAS AND INTO THE LOWER
MISSISSIPPI RIVER VALLEY LATE MONDAY NIGHT INTO TUESDAY. THIS WILL
AGAIN PUSH A WEAK COLD FRONT SOUTHEASTWARD INTO AND THROUGH THE
FORECAST AREA ON TUESDAY ALLOWING SOME SMALL RAIN CHANCES TO RETURN
TO THE ENTIRE AREA.
ONCE THE FRONT PUSHES THROUGH TUESDAY NIGHT...RAIN CHANCES WILL COME
TO AN END AND HIGH PRESSURE WILL BUILD BACK INTO THE FORECAST AREA
TUESDAY NIGHT INTO WEDNESDAY. /19/
&&
.AVIATION...MOSTLY VFR CLOUD LAYERS EARLY TODAY GIVE WAY TO
SPREADING MVFR CEILINGS FILLING IN FROM NW TO SE BY LATE AFTERNOON.
SLY FLOW OF 10-15KTS WILL BE INTERRUPTED AT TIMES BY IFR CONVECTIVE
AREAS THAT WILL BECOME SCATTERED THIS AFTERNOON THROUGH TONIGHT
IMPACTING ALL TERMINAL SITES. VERY HEAVY RAINS WILL FREQUENTLY LIMIT
VSBYS BELOW MVFR CATEGORIES AS WELL. /40/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 76 67 84 63 / 90 89 88 45
MERIDIAN 78 66 82 63 / 53 82 80 50
VICKSBURG 74 69 83 58 / 96 90 73 43
HATTIESBURG 81 69 84 68 / 46 62 71 46
NATCHEZ 79 70 81 59 / 81 66 90 40
GREENVILLE 71 67 80 55 / 100 87 64 29
GREENWOOD 72 65 82 56 / 97 88 67 31
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR MSZ028>033-037>039-044>046-050>052-055>058-
063>066-072>074.
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ018-019-
025>027-034>036-040>043-047>049-053-054-059>062.
LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LAZ007>009-015-
016-023>026.
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ARZ074-075.
&&
40/19/03Hazardous weather outlook, May 14, 4:58 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT WED MAY 14 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
558 AM CDT WED MAY 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF HEAVY RAINFALL WILL OCCUR OVER AREAS GENERALLY NORTHWEST
OF THE NATCHEZ TRACE PARKWAY TODAY AND TONIGHT. FLOODING OF STREETS
AND LOW LYING AREAS WILL BE POSSIBLE AS 3 TO 5 INCHES OF RAIN COULD
FALL IN LESS THAN 12 HOURS. THE MAIN AREA OF CONCERN WILL BE ALONG
AND NORTH OF A LINE FROM GRENADA TO YAZOO CITY TO WINNSBORO FOR TODAY
AND THEN FOR ALL LOCATIONS NORTH OF INTERSTATE 20 TONIGHT.
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THIS AFTERNOON AND TONIGHT...ESPECIALLY AT LOCATIONS WEST OF
INTERSTATE 55. THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES CAN ALSO NOT BE RULED OUT.
THE NEXT IN A SERIES OF WEATHER DISTURBANCES WILL PIVOT INTO THE
AREA TODAY. THE AIR MASS WILL BECOME EVEN MORE UNSTABLE THIS AFTERNOON
AS AN UPPER LEVEL JET STRENGTHENS AND INTERACTS WITH VERY RICH
MOISTURE PUSHING INTO THE AREA HELPING TO ENHANCE THE STORMS. RAINS
WILL CONTINUE OVERNIGHT AS YET ANOTHER DISTURBANCE MOVES IN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY RAINFALL AND SEVERE STORMS WILL BE POSSIBLE THURSDAY AND
THURSDAY EVENING. THE MAIN AREA OF CONCERN APPEARS TO BE ALONG AND
SOUTH OF INTERSTATE 20 BUT THE ENTIRE OUTLOOK AREA COULD BE AFFECTED.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE. AT
THIS TIME ACTUAL PLACEMENT OF THE HEAVIEST RAIN IS DIFFICULT TO
PINPOINT BUT IT IS BEGINNING TO LOOK LIKE AREAS ALONG AND SOUTH OF
INTERSTATE 20 WILL HAVE THE HIGHER CHANCES. IN ADDITION TO THE
FLOODING...SEVERE STORMS WILL BE POSSIBLE ACROSS THE SAME AREA WITH
ANY DAYTIME HEATING THAT OCCURS.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY THROUGH THURSDAY. OTHERWISE...
ACTIVATION IS NOT ANTICIPATED FRIDAY THROUGH TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
40
Event by event
6 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Hail, Concordia
- When
- May 14, 12:54 PM CST to 1:15 PM CST
- Where
- Concordia County, 3.3 mi SSW of Frogmore to 1.68 mi SSE of Red Gum
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 31.556, -91.701
A swath of penny hail fell across a large portion of central Concordia Parish from just south of Frogmore to Ferriday.
Flash Flood, Morehouse
- When
- May 15, 4:10 AM CST to 7:10 AM CST
- Where
- Morehouse County, 1.14 mi SSW of Laark to 8.11 mi ENE of Beekman
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $800,000
- Reported by
- Law Enforcement
- Coordinates
- 32.965, -91.509
Heavy rainfall, between 3 and 5 inches, fell across a large portion of Morehouse Parish. Nearly a dozen roads were under water from Bastrop to Mer Rouge to Bonita. A parking lot and cemetery, in Bonita, were under several feet of water. Numerous farm fields were partially submerged which caused damage to young crops.
Flash Flood, West Carroll
- When
- May 15, 4:30 AM CST to 7:30 AM CST
- Where
- West Carroll County, 1.11 mi ENE of Chickasaw to 5.73 mi SSW of Oak Grove
- Cause
- Heavy Rain
- Property damage
- $80,000
- Crop damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 32.979, -91.304
Heavy rainfall, between 3 and 5 inches, fell across most of northern West Carrol Parish. Numerous secondary roads were underwater along with many farm fields partially flooded. The flooded fields caused some crop damage to the young plants.
Flash Flood, East Carroll
- When
- May 15, 4:30 AM CST to 7:30 AM CST
- Where
- East Carroll County, Lake Providence to 1.82 mi NW of Bowie
- Cause
- Heavy Rain
- Property damage
- $1.2 million
- Crop damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 32.800, -91.180
Heavy rainfall, between 4 and 7 inches, fell across most of northern East Carrol Parish, with Lake Providence being especially hard hit. Many streets around town were under water with water entering a housing complex which caused damage to several units. A school complex also had taken on water with several classrooms damaged. Additionally, many roads across the northern portion of the parish were under water along with many farm fields partially flooded. The flooded fields caused some crop damage to the young plants.
Thunderstorm Wind, Catahoula
- When
- May 15, 4:57 AM CST
- Where
- Catahoula County, 1 mi E of Larto
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.370, -91.903
A few trees were blown down across Highway 3102. One tree was down on a house which briefly trapped a person inside. No injuries occurred.
Thunderstorm Wind, Franklin
- When
- May 15, 5:08 AM CST
- Where
- Franklin County, 0.59 mi E of Wisner
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.980, -91.660
A few trees and power lines were blown down around Wisner.
Thunderstorm Wind, Catahoula
- When
- May 15, 5:10 AM CST
- Where
- Catahoula County, 1.38 mi S of Parhams
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -91.720
Numerous trees were blown down around Monterey and along Highway 129.
Thunderstorm Wind, Concordia
- When
- May 15, 5:12 AM CST
- Where
- Concordia County, 0.32 mi NE of Frogmore
- Measured
- 68 kt (78 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 31.603, -91.676
Several trees were blown down along Highway 84 along with a few power poles.
Thunderstorm Wind, Tensas
- When
- May 15, 5:26 AM CST
- Where
- Tensas County, 2.75 mi W of Crimea
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.970, -91.397
Two outbuildings were destroyed and a few trees were blown down.
Thunderstorm Wind, Tensas
- When
- May 15, 5:45 AM CST to 5:47 AM CST
- Where
- Tensas County, 0.26 mi W of Newellton Arpt to 1.7 mi ENE of Newellton
- Measured
- 68 kt (78 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -91.254
Several trees and a few power poles were blown down around Newellton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 14 to 16, 20081 death · $541,000 · EF1 · 32 events
- Hail and Damaging Winds in Texas, May 14 to 15, 2008$50 million · 4 in hail · 15 events
- Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008$5.8 million · EF1 · 21 events
- Tornadoes and Hail in Texas, May 14, 2008$3.3 million · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008$1.4 million · EF1 · 18 events
- Flash Flooding and Lightning Strike in Louisiana, May 14, 2008$7.2 million · 3 events
- Hail and Damaging Winds in Texas, May 14, 2008$763,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Texas, May 14, 2008$100,000 · EF0 · 4 events
- Damaging Winds in Texas, May 14 to 15, 2008$49,000 · 58 kt wind · 9 events
- Damaging Winds in Texas, May 14, 2008$34,000 · 55 kt wind · 5 events
- Tornado and Hail in Texas, May 14, 2008$30,000 · EF0 · 5 events
- Flash Flood in Arkansas, May 14, 2008$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103816, 103861, 103866, 103869, 103876, 103877, 103879, 103880, 103881, 103882.